Format

Send to

Choose Destination
Korean J Ophthalmol. 2017 Oct;31(5):388-393. doi: 10.3341/kjo.2016.0095. Epub 2017 Jul 18.

Visual Fatigue Induced by Viewing a Tablet Computer with a High-resolution Display.

Author information

1
Department of Ophthalmology, Dongguk University Ilsan Hospital, Goyang, Korea.
2
Department of Biostatistics, Dongguk University Ilsan Hospital, Goyang, Korea.
3
Department of Clinical Pharmacology and Therapeutics, Dongguk University Ilsan Hospital, Goyang, Korea.
4
Department of Ophthalmology, Dongguk University Ilsan Hospital, Goyang, Korea. oph0112@gmail.com.

Abstract

PURPOSE:

In the present study, the visual discomfort induced by smart mobile devices was assessed in normal and healthy adults.

METHODS:

Fifty-nine volunteers (age, 38.16 ± 10.23 years; male : female = 19 : 40) were exposed to tablet computer screen stimuli (iPad Air, Apple Inc.) for 1 hour. Participants watched a movie or played a computer game on the tablet computer. Visual fatigue and discomfort were assessed using an asthenopia questionnaire, tear film break-up time, and total ocular wavefront aberration before and after viewing smart mobile devices.

RESULTS:

Based on the questionnaire, viewing smart mobile devices for 1 hour significantly increased mean total asthenopia score from 19.59 ± 8.58 to 22.68 ± 9.39 (p < 0.001). Specifically, the scores for five items (tired eyes, sore/aching eyes, irritated eyes, watery eyes, and hot/burning eye) were significantly increased by viewing smart mobile devices. Tear film break-up time significantly decreased from 5.09 ± 1.52 seconds to 4.63 ± 1.34 seconds (p = 0.003). However, total ocular wavefront aberration was unchanged.

CONCLUSIONS:

Visual fatigue and discomfort were significantly induced by viewing smart mobile devices, even though the devices were equipped with state-of-the-art display technology.

KEYWORDS:

Asthenopia; Dry eye syndrome; Smart mobile device; iPad

PMID:
28914003
PMCID:
PMC5636714
DOI:
10.3341/kjo.2016.0095
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for KoreaMed Icon for PubMed Central
Loading ...
Support Center